• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

New Labeling Required for OTC Pain and Fever Medicines

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed

On this page:

Makers of over-the-counter (OTC) pain relievers and fever reducers must revise their labeling to include warnings about potential safety risks associated with these popular drugs. These risks include internal bleeding and liver damage.

Final Rule

In a final rule issued on April 28, 2009, the Food and Drug Administration (FDA) directed that labeling be revised for acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). These are two classes of commonly used drugs that are effective in reducing fevers and relieving minor aches and pain such as headaches and muscle aches. NSAIDs include aspirin, ibuprofen, naproxen, and ketoprofen.

The final rule applies to all OTC pain relievers and fever reducers, including those that contain one of these ingredients in combination with other ingredients, such as in cold medicines containing pain relievers or fever reducers.

Under the final rule, manufacturers must

  • ensure that the labeling warns of the risk of stomach bleeding for NSAIDs and the risk of severe liver damage for acetaminophen
  • ensure that the active ingredients of these drugs are prominently displayed on the drug labels on both packages and bottles
  • revise the product labeling within one year of the date the rule was issued

back to top

Overdoses and Other Risks

Safety data reported in medical literature indicate that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time.

Exceeding the recommended dosage of acetaminophen may increase the risk of severe liver damage. Alcohol use can also increase the risk of liver damage with acetaminophen.

The risk of stomach bleeding may increase in people who use NSAIDs and who are taking blood-thinning drugs or steroids. Stomach bleeding risks also increase for people who take multiple NSAIDs at the same time, or in people who take them longer than directed. Alcohol use can increase the risk for stomach bleeding with NSAIDs use.

An FDA Advisory Committee meeting will be held on June 29 and 30, 2009, to discuss further steps the agency could take to reduce the risk of liver damage associated with acetaminophen overdoses.

back to top 

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

Date Posted: May 15, 2009